Nebraska, 2013

Hail in Nebraska, March 29, 2013

March 29, 2013 · NWS GLD · 1 event in 1 county or zone

A severe thunderstorm moved through Hitchcock county during the early evening, producing large hail that nearly covered the ground.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A severe thunderstorm moved through Hitchcock county during the early evening, producing large hail that nearly covered the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Mar 29, 5:44 PM CST, 58 minutes earlier.

Area forecast discussion, Mar 29, 5:44 PM CST, 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI MAR 29 2013

.SHORT TERM...(THIS AFTERNOON THROUGH SATURDAY)
ISSUED AT 1256 PM MDT FRI MAR 29 2013

CURRENT SATELLITE IMAGERY INDICATES CLOUDS UNDER AN UPPER LEVEL
RIDGE OVER THE WESTERN CONUS. WITH SOME INSTABILITY TO WORK SOME
CUMULUS CLOUDS HAVE BEGUN TO DEVELOP OVER THE ROCKIES...BUT MORE
SPECIFICALLY OVER WESTERN NEBRASKA...DURING THE MORNING AS AN UPPER
LEVEL SHORT WAVE TROUGH DEVELOPS ON THE EASTERN PERIPHERY OF THE
RIDGE. AT THE SURFACE A TROUGH CONTINUES TO REMAIN OVER EASTERN
COLORADO WHICH WILL DEEPEN THROUGH THE AFTERNOON WHILE REMAINING
FAIRLY STATIONARY. ANTICIPATE THUNDERSTORMS TO FIRE ALONG THE
SURFACE TROUGH EARLY THIS AFTERNOON THEN MOVE EAST FOLLOWING THE
UPPER LEVEL TROUGH LATER THIS AFTERNOON. WITH 0-6KM SHEAR OF 40
KTS AND UP TO 1000 J/K OF SURFACE CAPE TO WORK WITH...STRONG
THUNDERSTORMS PRODUCING HAIL UNDER AN INCH AND STRONG OUTFLOW
GUSTS ARE POSSIBLE INTO EARLY EVENING.

THIS EVENING THE 700MB SHORT WAVE TROUGH THAT HELPED THUNDERSTORMS
TO FIRE THIS AFTERNOON WILL MOVE EAST AND DEEPEN WHILE THE SURFACE
TROUGH LINGERS NEAR THE CO BORDER. WITH LIFT AND INSTABILITY
INCREASING OVER THE EASTERN PART OF THE AREA DURING THE EARLY
EVENING...AM THINKING THUNDERSTORM COVERAGE SHOULD INCREASE WITH A
PEAK NEAR MID EVENING. AROUND MIDNIGHT THE BEST INSTABILITY AND
LIFT BEGINS TO DIMINISH AND THE ENVIRONMENT STABILIZES.
THUNDERSTORMS SHOULD COME TO AN END FROM WEST TO EAST DURING THE
NIGHT AS THE SURFACE TROUGH FOLLOWS A 850MB TROUGH EAST ACROSS THE
AREA.  BEHIND THE TROUGH DRIER MORE STABLE AIR MOVES INTO THE AREA.

SATURDAY A MORE SUBTLE SHORT WAVE TROUGH WILL MOVE INTO THE AREA
FROM THE NORTHWEST DURING THE AFTERNOON.  WITH LITTLE MOISTURE TO
WORK WITH AND SURFACE BASED CAPE LESS THAN 500 J/KG...AM ONLY
ANTICIPATING ISOLATED STORM COVERAGE AT BEST CONFINED TO AREAS NORTH
OF HIGHWAY 24.

.LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY)
ISSUED AT 223 PM MDT FRI MAR 29 2013

MAIN FORECAST ISSUE WILL BE CHANCE OF PRECIPITATION/PHASE INTO THE
BEGINNING OF NEXT WEEK. SECONDARY ISSUES WILL BE HOW WARM IT GETS
THIS WEEKEND AND HOW MUCH IT COOLS OFF ON MONDAY. SATELLITE SHOWS A
RATHER AMPLIFIED FLOW FROM THE PACIFIC INTO NORTH AMERICA. CURRENTLY
UPPER LOW CONTINUES TO DIG ALONG THE WEST COAST WITH A RIDGE OVER THE
WEST. THIS CURRENTLY LEAVES THE AREA IN A WEST NORTHWEST TO NORTHWEST
FLOW ALOFT WITH MULTIPLE SHORTWAVE TROUGHS MOVING THROUGH IT. LOW
LEVEL AIR MASS OVER THE AREA CONTINUES TO WARM AND MOISTEN.

BASED ON SATELLITE AND UPPER AIR ANALYSIS MODEL ARE HAVING A LITTLE
TROUBLE ALONG THE WEST COAST AND WITH THE UPPER LOW WEST OF
CALIFORNIA. THE CANADIAN...UKMET AND GFS WERE DOING THE BEST. THE
ECMWF WAS DOING A LITTLE BETTER THAN THE NAM ON THE SURFACE WIND
AND PRESSURE PATTERN. GFS WAS DOING A LITTLE BETTER THAN THE SREF AND
NAM ON THE LOW LEVEL THERMAL FIELD.

SATURDAY NIGHT...RIGHT REAR QUADRANT OF THE JET MOVES ACROSS THE
SOUTHERN HALF THROUGH THE EVENING. ALSO PER DISCUSSION ABOVE...WEAK
SHORTWAVE TROUGH AND INSTABILITY MOVE ACROSS. MODELS SHOW AN
INVERTED V SOUNDING AND WOULD EXPECT VERY LITTLE OF THE
PRECIPITATION TO MAKE IT TO THE GROUND. BY LATE IN THE EVENING
SUBSIDENCE WILL HAVE OVERSPREAD THE AREA. LIGHT WINDS AND LITTLE
CLOUD COVER WILL MAKE FOR A COOLER NIGHT THAN THE PREVIOUS COUPLE.

SUNDAY/SUNDAY NIGHT...BEGINNING THIS PERIOD...CONFIDENCE IN THE
FORECAST AND MODEL SOLUTIONS DECREASES. MODELS DIFFER ON SPEED OF
INCOMING FRONT ALTHOUGH THEY LOOK TO BE SLOWER THAN YESTERDAY. WILL
HAVE SOME DOWNSLOPE WINDS IN ADVANCE. WOULD EXPECT TO BE PRETTY WARM
WITH THE NORTHERN PORTION THE COOLEST. DUE TO UNCERTAINTY ON
FRONTAL TIMING WAS CONSERVATIVE IN THE AMOUNT OF WARMUP.

AGAIN THERE IS A WEAK SHORTWAVE TROUGH AND A VERY SMALL AMOUNT OF
INSTABILITY WITH AN INVERTED V SOUNDING IN PLACE. DRY LAYER IS
LARGER THAN SATURDAY. AT THIS TIME INSERTED SPRINKLES INTO THE
FORECAST. WHAT LOOKS TO BE A STRONG FRONT THEN PUSHES THROUGH THE
FORECAST AREA BY THE MIDDLE OF THE NIGHT. HOWEVER...MODELS DIFFER
SIGNIFICANTLY ON THE LOW LEVEL THERMAL FIELD/HOW FAST TO COOL IT
OFF AND THE SOUNDING PROFILE OVERALL. THEY RANGE FROM A VERY COLD/ALL
SNOW TYPE SOUNDING...TO ONLY SHALLOW MOISTURE THEN TO THE PHASE
STAYING ALL RAIN.

AT THE SAME TIME HAVE NORTHWEST FLOW ALOFT WITH A SERIES OF SHORTWAVE
TROUGHS MOVING THROUGH THE AREA. LITTLE TO NO SYNOPTIC LIFT IS IN
PLACE WITH DISORGANIZED MESOSCALE LIFT IN PLACE. FAVORABLE THETA-E
LAPSE RATES ARE IN PLACE SO THERE SHOULD BE A DECENT RESPONSE TO
WHATEVER LIFT COMES THROUGH. BASED ON THE WESTERLY FLOW ALOFT
BELIEVE WILL NOT HAVE A VERY DEEP MOISTURE PROFILE. AT THE SAME
TIME...THINK THE LOW LEVELS WILL BE ON THE COLD SIDE WITH THE
ADVECTION IN PLACE. THERE MAY BE A BURST OF PRECIPITATION INITIALLY
WITH AND JUST BEHIND THE FRONTAL PASSAGE. THIS AREA OF PRECIPITATION
WORKS ITS WAY SOUTHWEST WITH TIME. WITH THE LACK OF DEEP MOISTURE
AND DISORGANIZED LIFT...BELIEVE WHATEVER DOES FALL WILL BE LIGHT AND
DID NOT HAVE POPS HIGHER THAN CHANCE WITH THE HIGHEST POPS IN THE
SOUTHWEST HALF. WITH THE MIN TEMPERATURES BLENDED BETWEEN THE
WARMEST AND COLDEST SOLUTIONS.

MONDAY...SAME REASONING APPLIES TO THIS PERIOD. BEST CHANCE OF
PRECIPITATION WILL BE IN THE SOUTHWEST AND PROBABLY MAINLY IN THE
MORNING. PHASE WILL PROBABLY BE ALL SNOW BUT IF PRECIPITATION HANGS
ON LONG ENOUGH IT MAY MIX WITH OR CHANGE BACK TO RAIN. THERE IS A
HUGE SPREAD IN THE MODEL FORECAST MAXES...ANYWHERE FROM 5 TO 15
DEGREES. BELIEVING THAT THE TEMPERATURES WILL BE CLOSER TOWARD THE
WARMER SIDE WITH MORE SUN AND LESS PRECIPITATION THAN WHAT THE MODELS
THINK THERE IS.

MONDAY NIGHT THROUGH FRIDAY...FORECAST CONFIDENCE IN THE BEGINNING
OF THIS PERIOD REMAINS LOW AS WELL. THE GFS TRENDED FASTER AND THE
00Z ECMWF TRENDED SLOWER. IT ALSO TRENDED FURTHER NORTH. INITIALLY
THE ENSEMBLES SUPPORT THE SLOWER ECMWF BUT ALSO SUPPORT FURTHER SOUTH
THAN IT WHICH IS WHAT THE CANADIAN IS SHOWING. BY THE MIDDLE OF THE
WEEK THE 00Z ECMWF WAS AN OUTLIER. THE 12Z ECMWF BASICALLY KEPT THE
SAME SOLUTION EXCEPT NOW IS FURTHER SOUTHWEST THAN BEFORE WHICH IS
FITTING WITH THE TRENDS OF THE OTHER MODELS AND ENSEMBLES. NO MATTER
WHICH SOLUTION...IT DOES LOOK LIKE IT WILL BE DRY. ALSO A WARMING
TREND LOOKS TO BE IN STORE AFTER THE COOL DOWN ON MONDAY. PER THE
REASONING ABOVE...WHAT THE CRH INIT GAVE ME WAS REASONABLE AND DID
NOT MAKE ANY MAJOR CHANGES.

THANKS TO ALL FOR THE COLLABORATION.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING)
ISSUED AT 543 PM MDT FRI MAR 29 2013

VFR CONDITIONS EXPECTED THROUGH THE TAF PERIOD AT MCK AND GLD. WEAK
LINE OF STORMS MOVING THROUGH EXTREME SOUTHWEST NEBRASKA IS EXPECTED
TO IMPACT MCK IN THE COMING HOURS. MAY ALSO SEE SOME ISOLATED STORMS
AROUND GLD...BUT AM NOT AS CONFIDENT DUE TO CURRENT RADAR. FOR THE
REST OF THE EVENING WINDS WILL REMAIN LIGHT SHIFTING FROM THE SOUTH
TO THE NORTHWEST TOMORROW MORNING WITH SCATTERED MID TO HIGH LEVEL
CLOUDS. WHILE SOME GUIDANCE IS HINTING AT FOG DEVELOPMENT...BASED ON
THE PAST FEW NIGHTS OF GUIDANCE AND OBSERVATIONS EXPECT VIS TO
REMAIN VFR THROUGH THE PERIOD. REST OF THE TAF PERIOD WILL SEE LIGHT
NORTHWEST WINDS AND SOME MID- TO HIGH-LEVEL CLOUDS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...BULLER
AVIATION...JJM
Hazardous weather outlook, Mar 29, 9:54 AM CST, 8 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
954 AM MDT FRI MAR 29 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-301230-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
954 AM MDT FRI MAR 29 2013 /1054 AM CDT FRI MAR 29 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE VICINITY OF A TROUGH
OF LOWER PRESSURE NEAR THE COLORADO BORDER EARLY THIS
AFTERNOON...THEN MOVE EASTWARD ACROSS THE AREA LATE THIS
AFTERNOON AND EVENING. HAIL LESS THAN AN INCH AND STRONG
THUNDERSTORM OUTFLOW WINDS ARE POSSIBLE WITH THE STRONGER STORMS
THAT DEVELOP THROUGH EARLY EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF RAIN SUNDAY EVENING THAT WILL CHANGE TO SNOW
BY MONDAY MORNING. MINIMAL SNOW ACCUMULATIONS ARE EXPECTED. GUSTY
NORTHEAST WINDS ARE ALSO EXPECTED BEHIND THE FRONT THAT PUSHES IN
FROM THE NORTHEAST SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR EVENING.

JTL

In the hours before

Special weather statement, Mar 29, 4:55 PM CST, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
455 PM MDT FRI MAR 29 2013

KSZ027-041-292315-
GREELEY-WALLACE-
455 PM MDT FRI MAR 29 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GREELEY COUNTY IN WEST CENTRAL KANSAS AND
WALLACE COUNTY IN WEST CENTRAL KANSAS...

AT 451 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES SOUTH OF WESKAN...MOVING EAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3859 10205 3878 10203 3880 10170 3852 10178
TIME...MOT...LOC 2256Z 276DEG 11KT 3868 10193

MARTIN
Special weather statement, Mar 29, 5:44 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
544 PM MDT FRI MAR 29 2013

KSZ028-300000-
LOGAN-
644 PM CDT FRI MAR 29 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR LOGAN COUNTY IN WEST CENTRAL KANSAS...

AT 640 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR WINONA...MOVING EAST AT 25 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3883 10135 3907 10141 3913 10104 3913 10101
      3889 10095
TIME...MOT...LOC 2345Z 260DEG 21KT 3901 10123

MARTIN
Special weather statement, Mar 29, 5:54 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
554 PM MDT FRI MAR 29 2013

KSZ029-300015-
GOVE-
654 PM CDT FRI MAR 29 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR GOVE COUNTY IN WEST CENTRAL KANSAS...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLLYER...OR NEAR QUINTER...MOVING EAST AT
20 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THIS STORM.

&&

LAT...LON 3891 10027 3909 10031 3911 10015 3911 10014
      3893 10015 3892 10015
TIME...MOT...LOC 2355Z 262DEG 16KT 3901 10017

MARTIN
Special weather statement, Mar 29, 6:09 PM CST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
609 PM MDT FRI MAR 29 2013

KSZ001-002-NEZ079-080-300045-
CHEYENNE-DUNDY-HITCHCOCK-RAWLINS-
709 PM CDT FRI MAR 29 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR RAWLINS COUNTY IN NORTHWEST KANSAS...CHEYENNE
COUNTY IN NORTHWEST KANSAS...DUNDY COUNTY IN SOUTHWEST NEBRASKA AND
HITCHCOCK COUNTY IN SOUTHWEST NEBRASKA...

AT 605 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM STRATTON NE TO MAX
TO BENKELMAN...MOVING SOUTHEAST AT 15 MPH.

PENNY TO NICKEL SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH
THESE STORMS.

&&

LAT...LON 4013 10082 3997 10116 3986 10142 4005 10174
      4013 10153 4030 10117
TIME...MOT...LOC 0009Z 299DEG 15KT 4015 10127 4008 10142
          4004 10153

MARTIN
Special weather statement, Mar 29, 6:20 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
620 PM MDT FRI MAR 29 2013

KSZ014-028-300045-
LOGAN-THOMAS-
720 PM CDT FRI MAR 29 2013

...THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR THOMAS COUNTY IN NORTHWEST KANSAS AND LOGAN
COUNTY IN WEST CENTRAL KANSAS...

AT 717 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR MONUMENT...MOVING NORTHEAST AT 35 MPH.

PENNY SIZE HAIL...AND WINDS TO 50 MPH ARE EXPECTED WITH THIS STORM.

&&

LAT...LON 3901 10103 3915 10116 3942 10072 3914 10072
      3914 10081 3907 10081
TIME...MOT...LOC 0020Z 235DEG 30KT 3913 10100

MARTIN

The radar

The Goodland radar (KGLD), 83 km away, was scanning. The volume nearest the first event began at 00:42 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Hitchcock

When
March 29, 6:42 PM CST
Where
Hitchcock County, 8.98 mi S of Stratton
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.020, -101.230

The spotter described the hail as being the size of a tater tot and nearly covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2013Every state in 2013This day in weather historyWarnings in Nebraska, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 438241.